Purple heroin warning issued in Eastern Ontario

The Eastern Ontario Health Unit (EOHU) has issued warnings of increased incidence of drug-related overdoses in and around the city of Cornwall. Further, many of the overdoses seem to be linked to the drug referred to as “purple heroin,” “purple,” or “purp.” Purple heroin typically consists of a mix of drugs including heroin, methamphetamine and others. The recent overdose reports indicate the presence of other drugs in the region, as well as the mixing of drugs and alcohol.

 There have been previous incidents of purple heroin found in the region, with samples testing positive for fentanyl, the powerful synthetic opioid, as well as its analogues. So far, the EOHU has not provided statistics on the number of overdose cases recorded in its jurisdiction lately. According to most recent analysis, the seized purple heroin samples also contain the sedative etizolam, a benzodiazepine medication that functions as a central nervous system depressant.

Overdoses of etizolam can slow down breathing, potentially resulting in death. In addition, since etizolam is not an opioid, it cannot be treated with naloxone, the medication typically used to reverse the effects of opioid overdose.

“People who are using street drugs or counterfeit medications in our region may not realize that their drugs might have been cut with substances that can be deadly in tiny doses. As always, the safest option is not to use street drugs or counterfeit medications at all. You should only use medications that have been prescribed by your healthcare provider and dispensed by a pharmacy.”

Dr. Paul Roumeliotis, Medical Officer of Health, in his interview with The Review.

According to the Ontario Provincial Police (OPP), closure of the Canada-U.S. border during the COVID-19 pandemic has resulted in increased prices of illicit street drugs, while driving down the quality of drugs sold in Eastern Ontario.

The EOHU is urging caution for individuals who do continue to use street drugs. It has issued risk reduction recommendations which include never using drugs alone, and only using them where help and/or supervision is available, as well as not mixing drugs, taking an initial test dose and waiting before taking more of the drug, and using a free naloxone kit in case of potential opioid overdose.

Currently, the EOHU monitors the local overdose situation related to opioids and other drugs in collaboration with other community partners.

“People are desperate … really taking whatever they can,” said Dr. Roumeliotis said in an interview with CBC News. “Our message is please do not use anything off the streets.”

The EOHU has also emphasized that it is “extremely important” to contact 911 when witnessing an overdose, since using naloxone alone may not be enough to reverse the potentially fatal effects of powerful opioids. Further, according to the EOHU, the Good Samaritan Drug Overdose Act can provide some legal protection for people who seek emergency help during an overdose.

Leave a Reply

Your email address will not be published.

11 − ten =

This site uses Akismet to reduce spam. Learn how your comment data is processed.


Drop us your email to stay connected with us.

Contact Location